Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 10, 2004, 4:40 PM CDT for Lake County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 4:40 PM CDT (21:40 UTC)
- Expired
- May 10, 2004, 6:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Lake County, TN
The radar
The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 102140 FFWMEM TNC095-102345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 440 PM CDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... LAKE COUNTY IN NORTHWEST TENNESSEE * UNTIL 645 PM CDT * AT 440 PM CDT...WEATHER RADAR INDICATED TWO TO THREE INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN LAKE COUNTY. ADDITIONAL THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING INTO LAKE COUNTY AND WILL LIKELY CAUSE FLASH FLOODING NEAR RIDGELY. * CITIES AFFECTED THROUGH 645 PM CDT INCLUDE... TIPTONVILLE...RIDGELY...COTTONWOOD GROVE .A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3620 8964 3620 8948 3648 8935 3648 8948 $$
1 follow-up statement
000 WGUS74 KMEG 102246 FFSMEM TNC095-102300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 545 PM CDT MON MAY 10 2004 ...THE FLASH FLOOD WARNING FOR LAKE COUNTY HAS BEEN CANCELLED... AT 545 PM CDT WEATHER RADAR INDICATED THE HEAVY RAINFALL HAD ENDED ACROSS LAKE COUNTY...AND THE FLOOD THREAT HAD DIMINISHED. SOME MINOR FLOODING IS POSSIBLE...BUT THE SERIOUS THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:27 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 10, 2:27 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 227 PM CDT MON MAY 10 2004 .DISCUSSION... SCT TSRAS STARTING TO FIRE ACRS THE MID SOUTH THIS AFTN. AXIS OF DEVELOPMENT SEEMS TO CORRESPOND WITH CAPE VALUES OVER 2200 J/KG ACRS THE DELTA. EXPECT THESE STORMS TO CONT TO DEVELOP DURING THE LATE AFTN BEFORE DYING OFF WITH LOSS OF HEATING. WITH DEGREE OF INSTABILITY PRESENT ACRS THE MID SOUTH THIS AFTN/EARLY EVENING A STORM OR TWO COULD BECOME SEVERE WITH PENNY SIZE HAIL AND GUSTY WINDS. ANOTHER WARM AND MUGGY DAY ON TAP FOR TUE. HARD TO PICK OUT A TRIGGER TO HELP KICK OFF TSTMS BUT HEATING SHOULD DO. WL GO WITH CHC POPS FOR MAINLY AFTN/EVENING CONVECTION. A BETTER TRIGGER MOVES INTO THE AREA WED AFTN IN THE FORM OF A DECENT 500 MB SHORTWAVE. THIS WL KICK OFF MORE PLENTIFUL CONVECTION WED. CDFNT STARTS TO MOVE INTO NW AR AND S CNTRL MO WITH ANOTHER SHORTWAVE PASSING THROUGH SO ANOTHER GOOD CHANCE OF PRECIP EXPECTED THU. FRI-MON...CDFNT WL SLOWLY SAG SOUTH INTO THE MID SOUTH FRI AFTN/NIGHT. FRONT IS EXPECTED TO STALL ACROSS THE REGION THIS WEEKEND AND MAY PROVIDE A FOCUS FOR HEAVY PRECIP. GFS INDICATES FRONT SHOULD WEAKEN AND MOVE OFF TO THE EAST SOMETIME AROUND MONDAY AS AN UPPER RIDGE INTENSIFIES ACRS THE SRN PLAINS...BRINGING THE RETURN OF DRY WEATHER TO THE REGION. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && SJM
Hazardous weather outlook, May 10, 3:05 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 305 PM CDT MON MAY 10 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-111100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 305 PM CDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND WIND GUSTS TO NEAR 45 MPH. IN ADDITION...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS COULD BECOME SEVERE. HOWEVER... ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. LOCALLY HEAVY RAIN IS POSSIBLE BY THE END OF THE WEEK AS A COLD FRONT STALLS ACROSS THE MIDSOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ADVISED TO KEEP IN TOUCH WITH THE LATEST WEATHER FORECASTS THIS WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Local storm report, May 10, 3:13 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL FT PILLOW 35.67N 89.75W
05/10/2004 0.75 INCH LAUDERDALE TN PUBLIC
&&
SJMLocal storm report, May 10, 3:24 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL FT PILLOW 35.67N 89.75W
05/10/2004 0.75 INCH LAUDERDALE TN PUBLIC
0322 PM HAIL PIGGOTT 36.38N 90.20W
05/10/2004 1.00 INCH CLAY AR TRAINED SPOTTER
&&
SJMLocal storm report, May 10, 3:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL FT PILLOW 35.67N 89.75W
05/10/2004 0.75 INCH LAUDERDALE TN PUBLIC
0322 PM HAIL PIGGOTT 36.38N 90.20W
05/10/2004 1.00 INCH CLAY AR TRAINED SPOTTER
0343 PM HAIL RIPLEY 35.75N 89.53W
05/10/2004 1.00 INCH LAUDERDALE TN PUBLIC
&&
SJMLocal storm report, May 10, 4:13 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL FT PILLOW 35.67N 89.75W
05/10/2004 0.75 INCH LAUDERDALE TN PUBLIC
0322 PM HAIL PIGGOTT 36.38N 90.20W
05/10/2004 1.00 INCH CLAY AR TRAINED SPOTTER
0343 PM HAIL RIPLEY 35.75N 89.53W
05/10/2004 1.00 INCH LAUDERDALE TN PUBLIC
0400 PM HAIL HENNING 35.67N 89.58W
05/10/2004 0.75 INCH LAUDERDALE TN FIRE DEPT/RESCUE
0400 PM TSTM WND GST HENNING 35.67N 89.58W
05/10/2004 65 MPH LAUDERDALE TN FIRE DEPT/RESCUE
&&
RSWLocal storm report, May 10, 4:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 N COVINGTON 35.60N 89.65W
05/10/2004 0.75 INCH TIPTON TN PUBLIC
REPORTED AT SLIM-FAST FACTORY.
&&
RSWLocal storm report, May 10, 4:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL BROWNSVILLE 35.59N 89.25W
05/10/2004 0.75 INCH HAYWOOD TN EMERGENCY MNGR
&&
RSWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:58 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 32 min |
| May 10, 3:04 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 26 min |
| May 10, 3:29 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 31 min |
| May 10, 3:40 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 35 min |
| May 10, 3:43 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 17 min |
| May 10, 4:19 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 26 min |
| May 10, 4:33 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 27 min |
| May 10, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 24 min |
| May 10, 5:02 PM CDT | Flash Flood Warning | MEG | Haywood | 118 min |
| May 10, 5:21 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 24 min |
| May 10, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 23 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.